Alert archive / Arkansas / Flash Flood Warnings in 2016
Flash Flood Warning 156, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Dec 26, 2016, 10:59 AM CST for Clay County, Greene County, Lawrence County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 26, 2016, 10:59 AM CST (16:59 UTC)
- Expired
- Dec 26, 2016, 2:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Greene County, AR, Lawrence County, AR
The radar
The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 11:52 AM CST | FLASH FLOOD | 1 Nw Oak Grove Heights, AR | WATERING COVERING THE ROAD ON HIGHWAY 34 WEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.2
The text
As transmitted.
110
WGUS54 KMEG 261659
FFWMEG
ARC021-055-075-262000-
/O.NEW.KMEG.FF.W.0156.161226T1659Z-161226T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1059 AM CST MON DEC 26 2016
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southeastern Lawrence County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...
Western Greene County in eastern Arkansas...
* Until 200 PM CST
* At 1058 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain in the next 30 minutes.
* Some locations that will experience flooding include...
Paragould, Walnut Ridge, Lake Frierson State Park, Crowleys Ridge
State Park, Oak Grove Heights, Lafe, Knobel, Peach Orchard,
Delaplaine, Evening Star, Fontaine, Walcott, Beech Grove, Sedgwick,
Giles Spur, Stanford, Gainesville, Walnut Corner, Faulknerville and
Whiskerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3633 9033 3598 9063 3597 9085 3595 9099
3615 9088 3615 9081 3629 9080 3628 9075
3633 9075
$$1 follow-up statement
298
WGUS74 KMEG 261829
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1229 PM CST MON DEC 26 2016
ARC021-055-075-262000-
/O.CON.KMEG.FF.W.0156.000000T0000Z-161226T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AR-Clay AR-Greene AR-
1229 PM CST MON DEC 26 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR
SOUTHEASTERN LAWRENCE...SOUTHWESTERN CLAY AND WESTERN GREENE
COUNTIES...
At 1227 PM CST, Doppler Radar detected scattered thunderstorms with
heavy rain from near Lafe, to near Walcott, moving northeast at 35
mph.
Although the widespread heavy rain has decreased in the warning
area, the potential for continued runoff and lingering flooding will
continue.
Some locations that will experience flooding include...
Paragould, Walnut Ridge, Lake Frierson State Park, Crowleys Ridge
State Park, Oak Grove Heights, Lafe, Knobel, Peach Orchard,
Delaplaine, Evening Star, Fontaine, Walcott, Beech Grove, Sedgwick,
Giles Spur, Stanford, Gainesville, Walnut Corner, Faulknerville and
Whiskerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3633 9033 3598 9063 3597 9085 3595 9099
3615 9088 3615 9081 3629 9080 3628 9075
3633 9075
$$
WOODALLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 9:58 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 26, 9:58 AM CST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Memphis TN 958 AM CST Mon Dec 26 2016 .UPDATE... A quasi-stationary band of showers and thunderstorms will continue to affect northeast AR over the next several hours, providing localized heavy rainfall to areas north and west of Jonesboro. This activity is expected to eventually begin moving southeast as a cold front to the west overtakes this convection during the afternoon and evening hours. Rainfall chances were trimmed back over the southeast half of the CWA today and ramped up over the northwest. A few strong storms aren't out of the question this afternoon, especially west of the Mississippi River. CAPE values do not look substantial, but moderate effective shear may support organized convection capable of gusty winds. The bigger threat, at least in the near term, is the potential for localized flooding due to the training of these convective cells. MRMS QPE indicates a narrow band of 1-2" of rain already over western Clay County. However, once this convection begins to shift to the southeast, this threat should diminish somewhat. In addition to the PoP update, temperature were adjusted slightly upward in a few areas for this afternoon and winds were increased a bit. Many areas are gusting between 20-30 mph, with a few higher gusts. Johnson && PREV DISCUSSION... /issued 301 AM CST Mon Dec 26 2016/ DISCUSSION... Skies are cloudy over much of the forecast area early this morning with temperatures in the 60s. A few light rain showers are moving across mainly northern sections of the forecast area at this time. A cold front was currently extending from central Iowa through western Missouri and into central Texas. As the cold front continues to move east today, it should get close to the forecast area by this evening. Showers and thunderstorms are expected to develop ahead of the front and move across the forecast area. There could be a strong thunderstorm that moves across portions of eastern Arkansas or the Missouri bootheel. Temperatures will remain well above normal today with highs in the low to mid 70s. By tonight, the cold front will start to move across the forecast area and should be across north Mississippi by Tuesday morning. This will mean more showers and thunderstorms ahead of the front. Cooler air will start to move into the region behind the front with lows Tuesday morning in the mid 40s to mid 50s. The cold front will continue to move south of Tuesday so there will still be a chance of rain over southern sections of the forecast area. Temperatures will be some 15 to 20 degrees cooler than today with highs mainly in the 50s. By Tuesday night, high pressure will briefly settle over the region bringing a period of dry weather. Temperatures will be close to normal levels with lows Wednesday morning in the lower 30s to around 40 degrees. On Wednesday, the front will move back north as a warm front. As a result, more showers will return to the forecast area. Temperatures will warm up some on Wednesday with highs in the mid 50s to lower 60s. On Wednesday night, a new cold front will sweep through the region bringing more showers to the forecast area. This front will be well east of the forecast area by Thursday morning with rain ending over eastern sections in the morning. Cooler air will return to the region with temperatures returning to more seasonal levels. High pressure will build into the region by Thursday night bringing dry weather and seasonal temperatures for Thursday night and much of Friday. A weak warm front will move through the region on Saturday. More rain is expected to move through the forecast area starting late Friday night and continuing through much of the last day of 2016. Another cold front will approach the region on New Years Day with more rain expected. ARS && .AVIATION... /12Z TAFs/ VFR and MVFR conditions to start with spotty showers possible. Later as slow moving front approaches coverage of showers and thunderstorms will increase. Rain will be heavy at times with brief higher wind gusts. Conditions likely to drop to IFR, with improvements seen at JBR before the end of the period. Winds generally south at 10-16Kts gusting to 18-24kts ahead of the front, diminishing as the they veer west/northwest behind. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 26, 9:10 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 910 AM CST MON DEC 26 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 910 AM CST MON DEC 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY WEST OF THE MISSISSIPPI RIVER. IN ADDITION...LOCALLY HEAVY RAINFALL OVER NORTHEAST ARKANSAS MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. JOHNSON
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 12:17 PM CST | Flash Flood Warning | MEG | Clay, Greene | 3 hr |
| Dec 26, 2:38 PM CST | Special Weather Statement | MEG | Craighead | 37 min |
Nearby
Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.